Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Des Moines, IA

June 6, 2018Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 4:34 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 4:34 PM CDT (21:34 UTC)
Expired
Jun 6, 2018, 5:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:04 PM CDTHAIL 2Traer, IAVIA KWWL-TV VIEWER.
Jun 6, 5:18 PM CDTHAIL 1.25Traer, IATHIS IS A DELAYED REPORT. PUBLIC REPORTED LARGER THAN QUARTER SIZED HAIL IN TRAER. MULTIPLE REPORTS VIA SOCIAL MEDIA, INCLUDING FROM KWWL, KCCI, KCRG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS53 KDMX 062134
SVRDMX
IAC013-075-171-062215-
/O.NEW.KDMX.SV.W.0092.180606T2134Z-180606T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
434 PM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Black Hawk County in northeastern Iowa...
  Northern Tama County in central Iowa...
  Northeastern Grundy County in central Iowa...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located near Reinbeck, or
  near Grundy Center, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grundy Center, Traer, Reinbeck, Dysart, Dike, Holland, Clutier,
  Elberon, Lincoln, Morrison and Tf Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4230 9230 4199 9230 4236 9289 4251 9275
      4230 9225
TIME...MOT...LOC 2133Z 299DEG 29KT 4237 9266 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
1 follow-up statement
872 
WWUS53 KDMX 062205
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT WED JUN 6 2018

IAC013-075-171-062215-
/O.CON.KDMX.SV.W.0092.000000T0000Z-180606T2215Z/
Black Hawk IA-Tama IA-Grundy IA-
505 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN BLACK HAWK...NORTHERN TAMA AND NORTHEASTERN GRUNDY
COUNTIES...

At 505 PM CDT, a severe thunderstorm was located near Dysart, or 17
miles south of Waterloo, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grundy Center, Traer, Reinbeck, Dysart, Dike, Holland, Clutier,
Elberon, Lincoln, Morrison and Tf Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4230 9230 4199 9230 4236 9289 4251 9275
      4230 9225
TIME...MOT...LOC 2205Z 299DEG 29KT 4224 9235 

HAIL...1.00IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:54 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 6, 2:54 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
254 PM CDT Wed Jun 6 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 253 PM CDT Wed Jun 6 2018

Iowa is just downstream of the upper ridge axis across the Plains in
an area of good warm advection and moisture advection.  Strong
instability has developed into the western half of Iowa this
afternoon as temperatures and dewpoints have quickly risen. Surface
boundary is pushing into northern Iowa with a weak shortwave
crossing through South Dakota along with some associated forcing.
This setup is the main concern in the short term with the potential
for severe convection late this afternoon into tonight. Latest GOES-
16 visible imagery is showing agitated cumulus near Storm Lake
and cap is likely to break within an hour or two as the updrafts
continue to strengthen and the front approaches. Given the strong
instability, rapid development is expected once initiation occurs.
However, shear is modest at best with effective bulk shear around
25- 35kts across much of the area. Despite this lack of stronger
shear, the strong instability should be more than sufficient for
severe hail production. Downdraft CAPES are also robust with
values of 1200-1400 adding the wind threat component as well. Any
tornado potential is likely to be early in the event with initial
strong updrafts stretching out any available surface vorticity
near the boundary. As gusts fronts consolidate into the evening,
the system is likely to become a forward propagating line moving
southeast through central into southern Iowa during the evening
with hail and winds the main threat. Heavy rains will also occur
given PWATs approaching 1.5 inches although as the system become
more progressive, the overall threat for flash flooding is
expected to remain limited, although urban areas are always
concerning in high rate events.

This convective complex is expected to pass out of southern Iowa
this evening.  However, main low level flow will continue to be
focused just west of the forecast area in Nebraska as southeast
South Dakota overnight with convection continuing in those
locations.  Upper flow will likely carry some of this convection
into western areas overnight with additional rainfall and some
limited severe threat persisting through sunrise.

Another round of convection is expected from later Thursday
afternoon into Friday morning as a shortwave passes through the
Plains and toward the state.  There remains the potential for severe
weather during this time along with heavy rain although detail
remain somewhat sketchy as the convection tonight into early
Thursday will impact Thursday afternoons outcome.  The potential for
additional periods of convection persist into the weekend and
especially later Monday into Monday night as the main shortwave
passes through the state.  Temperatures will be at the mercy of
convection, although with no push of colder air until early next
week, readings will remain mostly above normal.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1235 PM CDT Wed Jun 6 2018

Morning convection has waned and focus is now on redevelopment
this afternoon, likely toward 21z along or south of Highway 20.
Storms will then propagate southeast or south with uncertainty
still around on exact timing and impacts, but likely will be
gusty and variable winds and restrictions to visibility and
ceilings. These storms should exit the area later this evening,
but may see new storms approach from the west after 6z, which is
not currently reflected in the official TAFs with low confidence.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Ansorge
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms are developing this
afternoon and will continue into tonight. The main threats will
be damaging thunderstorm wind gusts, large hail, and heavy rain.
An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue into the weekend. A few
severe storms are possible on Thursday and Friday with the main
threat expected to be hail and winds. The heavy rain potential
also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
Thursday into this weekend.

Ansorge

In the hours before

Local storm report, Jun 6, 4:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NE FORT DODGE         42.52N 94.17W
06/06/2018  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL.

&&

RD
Local storm report, Jun 6, 4:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 NW DUNCOMBE           42.50N 94.04W
06/06/2018  M1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Jun 6, 4:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             HOLLAND                 42.40N 92.80W
06/06/2018  E0.88 INCH       GRUNDY             IA   BROADCAST MEDIA

&&

ANGLE
Local storm report, Jun 6, 4:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             STANHOPE                42.29N 93.80W
06/06/2018  E1.00 INCH       HAMILTON           IA   LAW ENFORCEMENT

&&

ANGLE
Local storm report, Jun 6, 4:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 ENE STANHOPE          42.30N 93.76W
06/06/2018  E1.50 INCH       HAMILTON           IA   TRAINED SPOTTER

            STILL ONGOING.

&&

RD
Local storm report, Jun 6, 4:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 N ROCKWELL CITY       42.45N 94.64W
06/06/2018  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

            TIME ESTIMATED.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:59 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto61 min
Jun 6, 6:10 AM CDTSpecial Weather StatementDMXHumboldt, Pocahontas65 min
Jun 6, 7:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster50 min
Jun 6, 9:16 AM CDTSpecial Weather StatementDMXWright59 min
Jun 6, 9:33 AM CDTSpecial Weather StatementDMXHumboldt27 min
Jun 6, 10:02 AM CDTSpecial Weather StatementDMXHamilton43 min
Jun 6, 10:30 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas15 min
Jun 6, 3:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas41 min
Jun 6, 3:29 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster46 min
Jun 6, 3:50 PM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Jun 6, 3:51 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster54 min
Jun 6, 4:15 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster45 min
Jun 6, 4:19 PM CDTSevere Thunderstorm WarningDMXWright33 min
Jun 6, 4:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene38 min
Jun 6, 4:40 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story50 min
Jun 6, 4:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story43 min
Jun 6, 4:59 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene46 min
Jun 6, 5:00 PM CDTSevere Thunderstorm WarningDMXHamilton, Story48 min
Jun 6, 5:14 PM CDTSevere Thunderstorm WarningDMXTama61 min
Jun 6, 5:19 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story41 min
Jun 6, 5:25 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk35 min
Jun 6, 5:28 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama47 min
Jun 6, 5:36 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Jun 6, 5:39 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie66 min
Jun 6, 5:43 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford47 min
Jun 6, 5:47 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama58 min
Jun 6, 5:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk63 min
Jun 6, 6:07 PM CDTSevere Thunderstorm WarningDMXPolk53 min
Jun 6, 6:08 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama37 min
Jun 6, 6:29 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford36 min
Jun 6, 6:39 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren81 min
Jun 6, 6:43 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.